Medication:

IMG_0679

Where do I begin with medication?!
I feel like this should have the opening lines to Fresh Prince of Bel Air continuously playing in the background!

It’s been a stressful thing to deal with as there is so much trial and error involved, but certainly interesting none the less.

It all began on that fateful day of my diagnosis, where at the end of my consultation I was given a prescription and informed that I was to start taking Lamotrigine initially at 100mg daily. I was to then slowly build it up over the course of a few weeks until I was taking a higher dose.

What a bloody ordeal medication is!

Lamotrigine:
If I remember correctly I was to build up to 250mg daily.
The fun began right at the beginning for me and I never even managed to bump up the dosage at all!
I believe I had been taking Lamotrigine for all of a week before I started to see a rash develop on my thighs.
I called the Epilepsy Nurse Clinic at my local specialist and explained that the rash mostly resembled prickly heat and that it was raised and bumpy.
I had been informed during my consultation that I had to phone the clinic if I developed anything unusual on my skin. I assume Lamotrigine was notorious for this kind of thing.
The nurse took all of my notes and informed me to stop taking the medication as soon as possible. I was later phoned back and informed that my neurologist had sent a new prescription through to my local general practitioner to collect the following day…

Little did I know I was embarking on more medicinal mishaps!

Keppra- Take One:
I thought the small dosage of 250mg daily, and even during the quick (if I do say so myself) dosage increase to 1000mg daily was relatively nondescript. I had experienced no major side effects and thought I was dealing with it quite well, apart from remembering I had to take those little blue pills in the first place.
Even now I still have to set reminders to take them morning and night because I am still not used to it! I’ve never been a fan of routine…

It wasn’t until I got up to my first recommended ‘trial’ dose that I really discovered what people on the epilepsy forums were talking about.
I suffered from two side effects the most, and they were fatigue and mood changes.
I can’t quite decide which I think was worse for me, but I imagine my family would tell you in a heartbeat that it was my mood swings. My hidden diva had an excuse to erupt…

SLEEP.
The tiredness was the hardest thing personally to deal with day to day, and that was because during my worst I was working full time. I could guarantee that as soon as I came home, my family would find me sleeping like a toasty croissant in my duvet.
Even on a weekend, I would have a mid afternoon nap if I had plans of an evening just to make sure I would stay awake.
Every. Single. Day. Zzzz…
It was as if I had turned into a sloth without being aware of it, and my mind and body could no longer hack an average day.
Now, don’t get me wrong, I like sleep as much as the next person, but napping everyday is a joke!

MOOD.
My mood swings were mostly negative and depressive. It was like there was a switch in my head and for no reason at all I could go from my usual and relaxed, happy self, to being an angry chihuahua ready to bite through someones ankles!
Nobody knew what mood I would be in from one moment to the next, and not knowing myself was the hardest part.

I had been taking Keppra for a few months by this point and hoping that these side effects would go away on their own. I had convinced myself that it was because this was my first time taking medication on a long term basis.
I got to a point where the two side effects were ganging up on me too much and I decided enough was enough. I arranged an appointment with my neurologist and was soon changed to a new medication…

Tegretol (Carbamazepine):
This little number was a live fast and die young kind of drug for me. Much like Lamotrigine, I was off it just as soon as I was on it.
It was the bumpiest road to travel compared to the others, and more floor dancing ensued.

*Yay*

Again, much like the Lamotrigine, I soon developed the prickly heat type rash on my lower body, but this time it was from my ankle to my thigh and began tracking up. What a sight for sore eyes I was!
As typical as all medication side effects were, this happened on a weekend and the best thing I could think to do was to call the local non-urgent helpline we have in the UK to ask for some advice.
After approximately one million phone calls, diversions and lovely doctors chatting away to me, I was made an emergency appointment at my local A&E to be checked out.
I didn’t want to hassle emergency doctors with this, as I assumed I would be told to stop the medication by my neurologist; but as these doctors were not specialists I guessed they wanted me to be safe than sorry.
It still didn’t make me feel like less of a nuisance though!
In true epileptic prowess, I was examined, poked, prodded, had blood taken and the standard ECG testing.
I was then informed for safety precautions and to avoid having a seizure, to continue on the Tegretol until after the weekend where I could contact my neurologist. Unless my symptoms developed and got worse.

As this was around Christmas time , my neurologist advised me to slowly come off of the Tegretol and re-introduce the Keppra on a very low dose as this was the medication that I did no seem to experience any physical side effects with. This was initially to see me through the Christmas period.
Keppra and I were not on the best of terms considering once I stopped taking it, I was no longer an angry zombie, but it was better than nothing… 

That brings us to 1st January 2017, and what better way to bring in the New Year?!
You guessed it, floor dancing!!

*Insert seizure*

Keppra- Take Two:
I informed the clinic of my seizure and had an appointment arranged face to face with my neurologist in February for a check up and medication review. In the meantime I was given a dosage plan to begin increasing the Keppra again up to 1000mg daily before my next appointment.
The highest dose I managed to go up to before then was 250mg in the morning and 325mg in the evening.
I truly believe that the crux in this whole situation was that I had been advised to increase my medication too much, too quickly. Which is why I didn’t manage to increase the dose as suggested before my consultation.

I wanted to give it a go my way!

My neurologist and I had a long discussion about my previous side effects, and the current dosage I had myself on was working wonders for me in terms of my mood and tiredness.
I was advised that the dose I was on was more of a ‘kids size dose’ and that my neurologist would sleep a lot better knowing I was on a more appropriate, adult sized dose.
I explained my apprehensiveness given my history with Keppra and my neurologist was great. He allowed me to work alongside him to set up a dosage plan that I would be comfortable with, and to increase the dose at my own rate.

I began increasing my meds by 125mg a time, and here I am, almost four months down the line, still on Keppra and seizure free (touch wood).
Keppra has a bad name in my books and much the is the same for some other users, but we’ve made a deal where we agree to disagree with each other.
It works, I haven’t had a seizure since being on it again, I’ve never experienced a rash with this one, and I was allowed to up the dosage at my own rate.

I haven’t experienced anymore serious side effects apart from forgetfulness.
I need to make lists for my lists and set reminders for my reminders, but I am much happier this time round and I can only hope that it stays this way and my memory improves over time.

My memory can fail me mostly at work and making my to do lists, but I’ll get to that later… If I remember!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s